Pill Identifier App

Valproate Linked to Increased Risk of Birth Defects

June 29, 2005

Results of a Finnish study have shown that women with epilepsy who took the anti-epileptic drug valproate during pregnancy ran an increased risk of having a child with birth defects, compared with women who had discontinued anti-epileptic medications before pregnancy. In contrast, women who took the anti-epileptic medications carbamazepine, oxcarbazepine or phenytoin (alone or in combination without valproate) during pregnancy had no increased risk of giving birth to a child with congenital defects.

"The offspring of women with epilepsy on valproate during the first trimester of pregnancy have a substantially increased risk for congenital malformations," Dr. Miia Artama (who led the study) told Reuters Health, as reported on Reuters.com June 24, 2005.

The study was conducted by examining 20,101 medical records of women with epilepsy who gave birth during the period 1991-2000. Data on the use of anti-epileptic medications during pregnancy and the outcome of each pregnancy were extracted from these medical records.

Overall, birth defects were more common among children of women taking anti-epileptic medications, compared with women who had epilepsy but who did not take anti-epileptics during their pregnancy (4.5% versus 2.8%). In children of women taking valproate alone or in combination with other drugs, the risk of birth defects was 3- to 4-fold higher than in untreated women.

Higher dosages of valproate led to greatly increased risk of having a child with birth defects: in women who took valproate at dosages above 1500 mg per day, the risk of congenital defects rose 10-fold.

Source: Neurology Vol. 64, pages 1874-1878, June 2005.

Posted: June 2005


View comments

Hide
(web3)